Ask Erowid

Ask a Question


Find an answer:

View By Category

Search Ask Erowid
Search Vaults


Enter a keyword in the search field above to look up a question or answer on a specific topic.

Off-Site Psychoactive Question Resources
  Ask Dr Shulgin

Resources at Erowid
  Plants & Drugs
  Freedom & Law
  Mind & Spirit
  Arts & Sciences
  Library / Bookstore
  What's New
  About Erowid
  .
Q: i heard somewhere that you can get olneys lesions from eating mushrooms, i dont know if this is true cause i havent been able to find any other information anywhere online and would really like to know if it'll effect me.

A: Olney's Lesions are a type of potential neurotoxicity seen with drugs that are typically classified as disassociatives (ketamine, PCP, possibly nitrous, etc.). These drugs antagonize (block) the glutamate or NMDA (N-methyl-D-aspartate) receptor system to produce their effects. Some researchers have found what look like "holes" or "lesions" in particular areas of the brain after sustained or high dose use of these drugs.



Psilocybin (the primary active chemical in magic mushrooms) activates a sub-receptor of serotonin. There have been studies recently that tie these serotonin systems and the NMDA/glutamate systems together through things called "secondary messengers" (which may accound for similar effects at high doses of each). However, it seems that whatever damage NMDA antagonists do is attenuated or lessened by serotonergic drugs and there is no evidence that the serotonergic drugs cause the same damage, even in high doses.



In other words, I would not be too concerned about getting Olney's Lesions from psilocybin mushrooms. The studies that have been done show no such connection and may even show prevention of this particular type of neurotoxicity by psilocybin.


Asked By : dave
Answered By : psilo
Published Date : 2 / 6 / 2001
Last Edited Date : 2 / 6 / 2001
Question ID : 2135

Categories: [ Health ] [ Mushrooms (Psilocybin) ]



Ask Erowid v1.7 - Jul, 2005

(content and html © the Vaults of Erowid. Please ask permission before publicly reproducing.)